Among recommended TPT regimens, 4 months of rifampin (4R) had the lowest incidence of all AEs, AE-associated drug discontinuation, and grade 3 or 4 AEs
Mono-H regimens are associated with significantly higher rates of serious adverse events (AEs) compared with rifamycin-based regimens among tuberculosis preventive therapy (TPT) options, according to a study in Clinical Infectious Diseases.
To help guide the treatment of latent TB infection, researchers conducted a systematic review and meta-analysis to estimate the incidence of AEs and hepatotoxicity associated with TB preventive therapy regimens.
A search was performed in the MEDLINE, Health Star, Cochrane, and EMBASE databases for studies that reported AEs from TPT from 1952 to May 3, 2021. Eligible studies included cohorts, nested case controls, case series, population-based studies, and randomized controlled trials (RCTs) that reported at least 1 definition of AEs associated with a TPT regimen.
The investigators analyzed data on TPT-related AEs and hepatotoxic AEs and whether they led to drug discontinuation or death. The meta-analyses were performed with use of a random-effect model.
A total of 175 titles and abstracts yielded 277 cohorts with 186,281 participants. Of the cohorts, 12% comprised only pediatric participants, accounting for 6% of all participants. AE were graded with 17 different classification systems, and severity of AE was graded in 36% of cohorts.
The overall cumulative incidence of TPT discontinuation owing to AEs was 3.7% (95% CI, 3.1-4.5). The overall AE incidence was 9.0% and was lower in pediatric-only studies (2.3%) vs those that included only adults or mixed age groups (10.7%). No TPT-related deaths were reported in pediatric cohorts, and 25 deaths were reported in 171,540 participants in studies that included adults.
The regimen of 3 months of isoniazid and rifapentine (3HP) was associated with the highest incidence of drug discontinuation due to AEs (8.2%), although high heterogeneity of the pooled estimates by regimen was observed. Among the currently recommended regimens for routine use, 4 months of rifampin (4R) was associated with the lowest incidence of all AEs, AE-associated drug discontinuation, and grade 3 or 4 AEs.
The incidence of hepatotoxic AEs of any severity, grade 3 and 4 severity, or of hepatotoxic AEs resulting in drug discontinuation was lower in the pediatric studies compared with studies that included adults, although heterogeneity of these estimates was high. Among all regimens in the analysis, 4R had the lowest incidence of drug discontinuation due to hepatotoxic AE (0.2%) and the lowest incidence of grade 3 and 4 hepatotoxic AE (0.4%).
Studies in which more than 50% of the population comprised patients with HIV had lower rates of AEs of any type and severity and lower rates of AEs leading to drug discontinuation. The incidence of AEs associated with TPT discontinuation in pregnancy was 0.8% (95% CI, 0.2% to 3.3%).
Study limitations include a high risk of bias in 83% of the observational studies and 40% of the trials in the review as well as the limited number of controlled studies due to ethical issues with providing no treatment or placebo. Also, nearly all RCTs of TPT in the past 30 years used an open-label, positive-controlled design, which is subject to reporting bias. In addition, alcohol consumption and HIV status were not reported in a majority of studies, and heterogeneity was high for almost all pooled estimates.
“We conclude that mono-H regimens have significantly higher rates of serious AEs, including deaths compared to rifamycin-based regimens,” stated the investigators. “We suggest their use should be reconsidered by agencies still recommending these regimens as first-line TPT. The finding that rifamycin-based regimens, and especially mono-R regimens, had much lower incidence of clinically important AEs in adults, using various definitions, should encourage their preferred use for all persons who would benefit from TPT in all settings.”
Melnychuk L, Perlman-Arrow S, Bastos M, Menzies D. A systematic review and meta-analysis of tuberculous preventative therapy adverse events. Clin Infect Dis. Published online May 1, 2023. doi:10.1093/cid/ciad246
Source: Pulmonology Advisor Update